Alert archive / North Carolina / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 142, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jul 28, 2021, 3:42 PM EDT for Chowan County, Perquimans County, North Carolina. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2021, 3:42 PM EDT (19:42 UTC)
- Expired
- Jul 28, 2021, 4:00 PM EDT
- In force
- 18 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chowan County, NC, Perquimans County, NC
The radar
The Norfolk radar (KAKQ), 112 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 3:50 PM EDT | TSTM WND DMG | 1 S Hertford, NC | LARGE TREE LIMBS DOWNED ON US-17 SOUTH...SOUTH OF BALLAHACK RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 2:19 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2446 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
527
WUUS51 KAKQ 281942
SVRAKQ
NCC041-143-282000-
/O.NEW.KAKQ.SV.W.0142.210728T1942Z-210728T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
342 PM EDT Wed Jul 28 2021
The National Weather Service in Wakefield has issued a
* Severe Thunderstorm Warning for...
Southwestern Perquimans County in northeastern North Carolina...
Southeastern Chowan County in northeastern North Carolina...
* Until 400 PM EDT.
* At 341 PM EDT, a severe thunderstorm was located near Snug Harbor,
or near Hertford, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to trees and powerlines.
* This severe thunderstorm will be near,
Burgess around 345 PM EDT.
Snug Harbor and Cape Colony around 400 PM EDT.
Other locations impacted by this severe thunderstorm include Beach
Springs, Light Nixon Fork, Drummond Point, Smithtown, Saint Johns,
Cisco, Yeopim Station, Harvey Point, Somerset and Forestburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.
&&
LAT...LON 3603 7660 3620 7665 3627 7644 3611 7628
3610 7630 3608 7633 3609 7635 3609 7639
3608 7645 3607 7641 3602 7647 3602 7649
3601 7651 3601 7657
TIME...MOT...LOC 1941Z 335DEG 12KT 3612 7651
HAIL...1.00IN
WIND...60MPH
$$
051 follow-up statement
869
WWUS51 KAKQ 281956
SVSAKQ
Severe Weather Statement
National Weather Service Wakefield VA
356 PM EDT Wed Jul 28 2021
NCC041-143-282005-
/O.EXP.KAKQ.SV.W.0142.000000T0000Z-210728T2000Z/
Perquimans NC-Chowan NC-
356 PM EDT Wed Jul 28 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PERQUIMANS AND
SOUTHEASTERN CHOWAN COUNTIES WILL EXPIRE AT 400 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, heavy
rain and frequent lightning are still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern North Carolina.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
in Wakefield.
LAT...LON 3603 7660 3620 7665 3627 7644 3611 7628
3610 7630 3608 7633 3609 7635 3609 7639
3608 7645 3607 7641 3602 7647 3602 7649
3601 7651 3601 7657
TIME...MOT...LOC 1955Z 335DEG 12KT 3608 7649
$$
05What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:47 PM EDT, 55 minutes earlier.
Area forecast discussion, Jul 28, 2:47 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
247 PM EDT Wed Jul 28 2021
.SYNOPSIS...
A trough of low pressure lingers across the area today. A cold front
crosses the region Friday. High pressure builds in for the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 215 PM EDT Wednesday...
Storms have been increasing in coverage this afternoon over SE
VA and the VA portion of the Eastern Shore with some storms
becoming severe. Expect storms to continue to propagate SW
through the afternoon with a continued severe threat expected.
SPC has upgraded portions of the FA to a slight risk of severe
weather.
Previous Discussion...
Temps as of 1030 ranged from the lower to upper 80s under mostly
sunny skies. A Cu field has already formed in southern VA near
the VA/NC border given locally higher dewpoints in the upper
70s to around 80F. Given the high dewpoints in the SE, CAPE will
be high today with MLCAPE of 3000+ J/kg and SBCAPE of 4000-4500
J/kg this afternoon according to mesoanalysis. Shear will be
adequate for organized convection as well with 35-40 kt
expected. A combination of W/WNW flow aloft and the sea breeze
fronts this afternoon will likely allow for scattered
convection later today. Models show scattered convection
developing on sea breeze fronts by 18Z in SE VA/NE NC and the
Eastern Shore, with convection gradually expanding in coverage.
There also appears to be a shortwave late this afternoon/early
this evening which may serve as a focal point for additional
late day/evening convection in the NW portions of the CWA. Have
increased PoPs to account for this. SPC has the eastern 2/3rds
of the CWA in a MRGL severe risk with the primary threat being
isolated damaging winds and locally heavy rainfall. Highs
90-95, except mid- upper 80s at the beaches. Heat Index values
95-100F.
Any lingering convection is expected to gradually dissipate
tonight. Fair to partly cloudy/humid tonight. Lows in the upper
60s- mid 70s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 245 AM EDT Wednesday...
Partly to mostly sunny Thurs ahead of an approaching cold
front. Models continue to show scattered convection developing
late afternoon/evening across the northern third of the fa,
spreading into srn VA Thurs night along the actual front. Once
again, SPC has the northern tier zones in a MRGNL svr risk for
typical summer- time wind gusts in locally hvy downpours. Highs
Thurs in the upper 80s-lower 90s except mid 80s at the beaches.
Lows Thurs night in the upper 60s-mid 70s.
The front pushes south Fri. Enough instability progged for
additional convection to develop across the southern half of
the fa. Will carry low chc PoPs attm. Highs Fri upper 80s-lower
90s. Cooler Fri night. Lows into the 60s except lower 70s far
SE.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 245 AM EDT Wednesday...
Weak high pressure settles in from the north Sat. Mainly dry and
cooler with highs in the mid 80s. The models a rather strong s/w
across the eastern Great Lakes into New England later Sun into Mon.
This should drive another cold front through the area early next
week. Will carry low chc PoPs during this period. Highs in the 80s.
Models are in decent agreement Tue that the upper ridge amplifies
into western Canada with a trough diving south nearly to the Gulf
of Mexico. The flow aloft shifts to the SW and increasing moisture
is expected Mon night into Tue as a sfc trough develops across the
SE CONUS. Will have PoPs above climo Tue with highs in the lower 80s.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 215 PM EDT Wednesday...
Primarily VFR conditions to start the 18z taf period outside of
convection. Thunderstorms over SE VA and the southern portion of
the Eastern Shore will increase in coverage this afternoon with
flight restrictions possible at PHF/ORF/ECG. Expect storms to
gradually taper off late this afternoon/early this evening for
SE terminals. However, a secondary round of storms will be
possible early this evening in the northern piedmont. MVFR/IFR
CIGs will be possible overnight tonight over all terminals,
especially the Eastern Shore. Patchy fog will also be possible
overnight over the Eastern Shore. Conditions improve by Thurs
morning.
Outlook...
Sct convection Thurs afternoon/evening as a front approaches
from the north, shifting south Fri. Additional convection
possible by late in the weekend.
&&
.MARINE...
As of 245 PM EDT Wednesday...
Rather light onshore winds (speeds mainly BLO 10 kt) this
evening become S tonight then increase to up to 15 kt Thu. Ahead
of a cold front Thu...SSW winds will avg 10-20 kt. The period to
watch for psbl SCAs will be post cold front Fri night into Sat
as NNE winds avg 15-25 kt. Hi pres slides into/across the local
waters Sat night then offshore Sun resulting in lowering winds
becoming SSE.
Seas 1-2 ft through Thu then 2-4 ft Thu night into Sat (maybe 5
ft over the srn ocean waters by late Fri night/Sat morning due
to the increased NNE winds). Waves 1-2 ft through Thu...then
mainly 2-3 ft Thu night into Sat (maybe 4 ft late Fri night/Sat
morning on the Ches Bay).
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...MPR
NEAR TERM...RMM
SHORT TERM...MPR
LONG TERM...LKB/MPR
AVIATION...RMM
MARINE...ALB/RMM/TMGHazardous weather outlook, Jul 28, 2:54 PM EDT, 48 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 254 PM EDT Wed Jul 28 2021 MDZ021>025-VAZ048-060>062-064>069-075>086-089-090-093-095>100- 509>525-291900- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg- Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Surry-James City- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Accomack-Northampton-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 254 PM EDT Wed Jul 28 2021 This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are possible this afternoon and evening. The main threats will be gusty winds, frequent lightning and locally heavy downpours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>017-030>032-102-VAZ087-088-092-291900- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Greensville-Sussex- Southampton- 254 PM EDT Wed Jul 28 2021 ...SEVERE THUNDERSTORM WATCH 398 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast North Carolina and southeast Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered thunderstorms are possible this afternoon and evening. The main threats will be gusty winds, frequent lightning and locally heavy downpours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Jul 28, 1:59 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
159 PM EDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM MARINE TSTM WIND 4 S RALEIGH TERRACE 36.95N 76.38W
07/28/2021 E46 MPH ANZ638 VA BUOY
MIDDLE GROUND LIGHT.
&&
JOLocal storm report, Jul 28, 2:17 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
217 PM EDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 PM TSTM WND DMG BEACONSDALE 37.07N 76.47W
07/28/2021 CITY OF NEWPORT NEWVA 911 CALL CENTER
TREES DOWN WINSTON RD AND FERGUSON RD.
&&
JOLocal storm report, Jul 28, 2:22 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
222 PM EDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG 2 ESE CHUCKATUCK 36.85N 76.55W
07/28/2021 CITY OF SUFFOLK VA 911 CALL CENTER
TREES DOWN ALONG KINGS HIGHWAY. LOTS OF
DEBRIS IN THE ROAD FROM HIGH WIND.
&&
JOSpecial weather statement, Jul 28, 2:31 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Wakefield VA
231 PM EDT Wed Jul 28 2021
NCZ015>017-032-281930-
Pasquotank-Camden-Perquimans-Western Currituck-
231 PM EDT Wed Jul 28 2021
...AN AREA OF THUNDERSTORMS WILL AFFECT CENTRAL CAMDEN... PASQUOTANK
AND SOUTHEASTERN PERQUIMANS COUNTIES...
At 230 PM EDT, thunderstorms were developing along a sea breeze and
were clustered near Nixonton, or near Elizabeth City State
University. the storms were moving very little.
Wind gusts in excess of 30 mph...pea size hail and rainfall amounts
of 1 to 2 inches are possible with these storms.
Locations impacted include...
Elizabeth City, Camden, Elizabeth City State University, South Mills,
Weeksville, Indiantown, Morgans Corner, Nixonton, Whitehall Shores,
Shiloh, Pasquotank, Bob White Fork, Horseshoe, Pierceville, Glen
Cove, Gregory, Jacocks, Spences Corner, Lambs Corner and Harvey
Point.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern North Carolina.
LAT...LON 3647 7642 3643 7607 3615 7602 3615 7606
3614 7607 3613 7610 3614 7610 3613 7613
3613 7616 3612 7618 3610 7626 3611 7627
3610 7629 3609 7632
TIME...MOT...LOC 1830Z 214DEG 2KT 3624 7625
ALBSpecial weather statement, Jul 28, 2:53 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Wakefield VA
253 PM EDT Wed Jul 28 2021
VAZ097-098-281945-
Chesapeake-Virginia Beach-
253 PM EDT Wed Jul 28 2021
...A STRONG THUNDERSTORM WILL AFFECT THE CENTRAL CITY OF VIRGINIA
BEACH...
At 253 PM EDT, a strong thunderstorm was located over Princess Anne,
or near Virginia Beach. the storm is nearly stationary.
Wind gusts in excess of 40 mph and dime size hail are possible with
this storm.
Locations impacted include...
Virginia Beach, Chesapeake, Fentress, Princess Anne, Rudee Heights,
Mount Pleasant, Princess Anne Plaza, Sigma, Sandbridge Beach, Oceana
NAS, Macons Corner, Pungo, Oceana, North Virginia Beach, Dam Neck,
Gallups Corner and London Bridge.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3670 7620 3684 7615 3694 7594 3690 7594
3685 7593 3677 7591 3662 7584
TIME...MOT...LOC 1853Z 292DEG 3KT 3676 7609
PocheSpecial weather statement, Jul 28, 2:56 PM EDT, 46 minutes before
Special Weather Statement National Weather Service Wakefield VA 256 PM EDT Wed Jul 28 2021 VAZ088-281930- Sussex- 256 PM EDT Wed Jul 28 2021 ...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT CENTRAL SUSSEX COUNTY... At 256 PM EDT, a thunderstorm with heavy rain was located over Sussex, or 13 miles southwest of Waverly, moving south at 10 mph. Rainfall amounts of up to 1 inch are possible with this storm. Locations impacted include... Sussex and Booker. Motorists should use extra caution in the vicinity of this storm. Be prepared for rapid changes in weather and road conditions. Heavy rain could cause ponding of water on roads, and possible minor flooding of ditches and poor drainage areas. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike more than 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3700 7736 3699 7724 3685 7724 3685 7738 TIME...MOT...LOC 1856Z 002DEG 9KT 3693 7730 05
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:31 PM EDT | Special Weather Statement | AKQ | Camden, Pasquotank | 59 min |
| Jul 28, 2:35 PM EDT | Severe Thunderstorm Warning | AKQ | Camden, Pasquotank, Perquimans | 40 min |
| Jul 28, 3:21 PM EDT | Areal Flood Advisory | AKQ | Camden, Pasquotank, Perquimans | 114 min |
| Jul 28, 4:16 PM EDT | Severe Thunderstorm Warning | AKQ | Northampton | 29 min |
| Jul 28, 4:31 PM EDT | Special Weather Statement | AKQ | Bertie | 44 min |
| Jul 28, 4:32 PM EDT | Special Weather Statement | AKQ | Bertie | 43 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.